Wyoming, 2010

Winter Storm and High Wind in Wyoming, April 4 to 7, 2010

April 4 to 7, 2010 · NWS RIW · 17 events in 17 counties and zones

A vigorous Pacific storm moved through the Intermountain West. A strong jet stream provided a fetch of Pacific moisture and dynamic lift.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A vigorous Pacific storm moved through the Intermountain West. A strong jet stream provided a fetch of Pacific moisture and dynamic lift. This system brought heavy snow to central Wyoming and high winds to the southwest part of the state. Up to two feet of snow fell over the eastern slopes of the Wind River Mountains and winds gusting to 89 mph were recorded in the Salt River and Wyoming ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 4, 2:04 PM MST, 8 hours 56 minutes earlier.

Area forecast discussion, Apr 4, 2:04 PM MST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
304 PM MDT SUN APR 4 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

A PACIFIC LOW PRESSURE STORM SYSTEM OVER THE EASTERN
PACIFIC MOVING INTO THE WEST COAST THIS AFTERNOON WILL CONTINUE TO
TRACK EAST TONIGHT THROUGH TUESDAY. CLOUDS WILL INCREASE OVER THE
WESTERN MOUNTAINS AND VALLEYS OF WYOMING TONIGHT WITH SNOW SHOWERS
DEVELOPING LATE TONIGHT. SNOW SHOWERS SHOULD BE WIDESPREAD BY MORNING.
SNOW IS EXPECTED IN THE MOUNTAINS THROUGH THE DAY. THE VALLEYS MAY
CHANGE TO RAIN OR A RAIN SNOW MIX IN THE AFTERNOON. ISOLATED
AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE A THREAT ACROSS
THE WEST WITH VERY HEAVY SNOWFALL RATES OF 2 TO 3 INCHES POSSIBLE.
SNOW SHOWERS SHOULD THEN CONTINUE THROUGH THE NIGHT MONDAY.
SHOWERS WILL DECREASE SOME ON TUESDAY BUT MOST AREAS SHOULD STILL
SEE SNOW ACCUMULATIONS. MOST MOUNTAIN AREAS SHOULD SEE 5 TO 10
INCHES OF SNOW WITH LOCAL ACCUMULATIONS NEAR 15 INCHES. THE
VALLEYS SHOULD SEE 2 TO 5 INCHES OF SNOW BY TUESDAY WITH LOCAL
AMOUNTS NEAR 7 INCHES. SHOWERS WILL INCREASE EAST OF THE
CONTINENTAL DIVIDE MONDAY WITH MAINLY RAIN IN THE LOWER ELEVATIONS.
A RAIN SNOW MIX DURING THE DAY IS EXPECTED UP TO 8000 FEET WITH
MAINLY SNOW ABOVE. SNOW WILL LOWER TO THE BASIN ELEVATIONS DURING
THE EVENING WITH SOME RAIN SNOW MIX BELOW 5000 FEET. A COLD FRONT
WILL COME SOUTH MONDAY AFTERNOON INTO THE NORTH MOVING SOUTH
THROUGH MONDAY NIGHT. THIS WILL PRODUCE A PERIOD OF UPSLOPE
SNOWFALL IN NATRONA...HOT SPRINGS...PARK AND FREMONT COUNTIES
MONDAY NIGHT AND TUESDAY. TUESDAY NIGHT THE SURFACE WINDS WILL GO
NORTHWEST WITH SOME CSI SHOWER BANDS POSSIBLE IN THE LEE OF THE
MOUNTAINS. TEMPERATURES SHOULD MAX OUT ON MONDAY THEN COOL THROUGH
THE PERIOD. MODELS IN FAIR AGREEMENT WITH THE UPPER AIR PATTERN
BUT DIFFER IN MOISTURE AND PRECIPITATION...ESPECIALLY EAST OF THE
CONTINENTAL DIVIDE. WITH THE CONVECTIVE NATURE OF THE
PRECIPITATION...THIS SHOULD BE EXPECTED WHERE OROGRAPHICS DOES
NOT PLAY AN ADDITIONAL SIGNIFICANT ROLE IN THE PRECIPITATION
PROCESSES. AT THIS TIME HAVE ADVISORY SNOWFALL AMOUNTS MONDAY AND
MONDAY NIGHT IN THE WESTERN MOUNTAINS AND VALLEYS.  SNOWFALL BELOW
ADVISORY AMOUNTS MONDAY NIGHT THROUGH TUESDAY NIGHT EAST OF THE DIVIDE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

IT APPEARS THERE MAY BE SOME LINGERING LIGHT SNOW IN THE MOUNTAINS
ON WED AS FINAL SHORTWAVE IN THE NW FLOW MOVES ACROSS THE AREA. MAY
NEED SOME ISOLATED SNOW SHOWERS OVER LOWER ELEVATIONS BUT THAT CAN
BE ADDED WITH TIME. CLEARING ON WED NIGHT. UPPER RIDGE NOW FORECAST
FOR THURSDAY AND THURS NIGHT WITH DRY WEATHER EXPECTED. WEST FLOW
ALOFT ON FRIDAY/FRI NIGHT WITH SOME MOISTURE CLIPPING THE NW MTS
WITH POSSIBLE LIGHT SNOW FOR THAT AREA. DRY ELSEWHERE. GFS/ECMWF
MODELS BRING A SW SLOW ALOFT OVER THE REGION SATURDAY AND SUNDAY AS
THEY DEVELOP A TROUGH ALONG OR JUST OFF THE WEST COAST OF THE U.S.
A FEW SHORTWAVES MAY PASS THROUGH THIS FLOW PATTERN WITH SOME
MOISTURE POISED FOR THE WEST AT TIMES. FOR NOW HAVE GONE WITH LOW
PRECIP CHANCES AND WILL SEE HOW THE MODELS HANDLE THIS DEVELOPING
WEATHER PATTERN IN THE WEST U.S. IN THE NEXT RUNS. AS FOR TEMPS...
MILD HIGHS FOR WED WITH SOME WARMING HIGHS ON THU AND FRI. HIGHS
NEXT SAT AND SUN SIMILAR TO FRI HIGHS IN MOST PLACES.

&&

.AVIATION...

ANOTHER FAST MOVING UPPER LEVEL TROUGH WILL SPREAD WIDESPREAD MVFR
/AREAS OF IFR CIGS AND VSBYS IN -SN NORTHWARD TO NEAR A
KEVW-KRKS-KRWL LINE BETWEEN 00Z AND 03Z MONDAY. THE WIDESPREAD -SN
WILL CONTINUE TO SPREAD NORTHWARD AFTER 04Z MONDAY...IMPACTING
KBPI...KPNA...AND KLND BTWN 04Z-06Z MONDAY WITH CONDITIONS SPREADING
TO NEAR A KJAC-KCOD-KRIW-KCPR LINE BY 12Z MONDAY. SCATTERED TO
NUMEROUS SNOW SHOWERS ARE EXPECTED TO DEVELOP OVER WESTERN AND
CENTRAL WYOMING LATE MONDAY MORNING INTO MONDAY AFTERNOON AS COLD
AIR ALOFT ASSOCIATED WITH THE UPPER TROUGH MOVES OVERHEAD.

&&

.FIRE WEATHER...

A PACIFIC LOW PRESSURE STORM SYSTEM OVER THE EASTERN PACIFIC
MOVING INTO THE WEST COAST THIS AFTERNOON WILL CONTINUE TO TRACK
EAST TONIGHT THROUGH TUESDAY. CLOUDS WILL INCREASE OVER THE
WESTERN MOUNTAINS AND VALLEYS OF WYOMING TONIGHT WITH SNOW SHOWERS
DEVELOPING LATE TONIGHT. SNOW SHOWERS SHOULD BE WIDESPREAD BY
MORNING. SNOW IS EXPECTED IN THE MOUNTAINS THROUGH THE DAY. THE
VALLEYS MAY CHANGE TO RAIN OR A RAIN SNOW MIX IN THE AFTERNOON.
ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE A
THREAT ACROSS THE WEST WITH VERY HEAVY SNOWFALL RATES OF 2 TO 3
INCHES POSSIBLE. SNOW SHOWERS SHOULD THEN CONTINUE THROUGH THE
NIGHT MONDAY. SHOWERS WILL DECREASE SOME ON TUESDAY BUT MOST AREAS
SHOULD STILL SEE SNOW ACCUMULATIONS. MOST MOUNTAIN AREAS SHOULD
SEE 5 TO 10 INCHES OF SNOW WITH LOCAL ACCUMULATIONS NEAR 15
INCHES. THE VALLEYS SHOULD SEE 2 TO 5 INCHES OF SNOW BY TUESDAY
WITH LOCAL AMOUNTS NEAR 7 INCHES. SHOWERS WILL INCREASE EAST OF
THE CONTINENTAL DIVIDE MONDAY WITH MAINLY RAIN IN THE LOWER
ELEVATIONS. A RAIN SNOW MIX DURING THE DAY IS EXPECTED UP TO 8000
FEET WITH MAINLY SNOW ABOVE. SNOW WILL LOWER TO THE BASIN
ELEVATIONS DURING THE EVENING WITH SOME RAIN SNOW MIX BELOW 5000
FEET. A COLD FRONT WILL COME SOUTH MONDAY AFTERNOON INTO THE NORTH
MOVING SOUTH THROUGH MONDAY NIGHT. THIS WILL PRODUCE A PERIOD OF
UPSLOPE SNOWFALL IN NATRONA...HOT SPRINGS...PARK AND FREMONT
COUNTIES MONDAY NIGHT AND TUESDAY. MIXING HEIGHTS WILL LOWER
THROUGH THE DAY MONDAY REACHING AROUND 3500 FEET AROUND NOON THEN
FALLING BELOW 1500 FEET BY 4 PM. A BRIEF PERIOD OF FAIR TO GOOD
SMOKE DISPERSAL FROM NOON TO 2 PM IS EXPECTED IN THE EASTERN BASINS.
THE REST OF THE AREA WILL EXPERIENCE POOR SMOKE DISPERSAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...AR
AVIATION...CHURCH
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Apr 4, 4:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN APR 4 2010

WYZ001>020-022>030-051200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL DEVELOP ACROSS WESTERN WYOMING
TONIGHT WITH 1 TO 3 INCHES OF SNOW IN THE MOUNTAINS AND AROUND 1
INCH IN THE LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE ACROSS WESTERN WYOMING MONDAY THROUGH TUESDAY
WITH SIGNIFICANT ACCUMULATIONS LIKELY ACROSS THAT AREA. CHECK BACK
FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm, 3 high wind. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
April 4, 11:00 PM MST to April 7, 1:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
April 4, 11:00 PM MST to April 6, 5:00 AM MST
Where
Star Valley forecast zone
Reported by
Public
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
April 4, 11:00 PM MST to April 6, 6:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Public
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin

When
April 4, 11:00 PM MST to April 6, 6:30 AM MST
Where
Upper Green River Basin forecast zone
Reported by
Public
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

Winter Storm, South Lincoln County

When
April 4, 11:00 PM MST to April 6, 6:15 AM MST
Where
South Lincoln County forecast zone
Reported by
Public
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains West

When
April 5, 1:00 AM MST to April 6, 2:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
April 5, 4:00 AM MST to April 6, 5:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
April 5, 7:00 AM MST to April 6, 2:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
April 5, 8:40 AM MST to April 6, 6:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Casper Mountain

When
April 5, 2:00 PM MST to April 7, 12:00 PM MST
Where
Casper Mountain forecast zone
Reported by
SNOTEL
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High Wind, East Sweetwater County

When
April 6, 2:00 AM MST to 4:45 PM MST
Where
East Sweetwater County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
RAWS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
April 6, 3:30 AM MST to April 7, 2:00 AM MST
Where
Wind River Basin forecast zone
Reported by
Public
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
April 6, 4:00 AM MST to April 7, 4:00 AM MST
Where
Lander Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
April 6, 4:00 AM MST to April 7, 6:30 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Public
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
April 6, 10:00 AM MST to April 7, 4:00 AM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

High Wind, Rock Springs & Green River

When
April 6, 2:00 PM MST to 2:30 PM MST
Where
Rock Springs & Green River forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

High Wind, Flaming Gorge

When
April 6, 2:00 PM MST to 2:30 PM MST
Where
Flaming Gorge forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215135, 215141, 215143, 215144, 215145, 215134, 215142, 215133, 215138, 215140, 215148, 215136, 215137, 215139, 215132, 215146, 215147.